RECALL: Major Pill Mix Up
By WestKyStar Staff
DULUTH, GA - A nationwide recall on baby aspirin has been issued after a pharmacist at CVS found a 120-pill bottle of baby aspirin contained adult extra strength acetaminophen (Tylenol) pills instead.
The FDA says: "Consumers may be inadvertently taking Acetaminophen 500 mg instead of (Rugby)
Enteric Coated Aspirin 81 mg which may cause severe liver damage to
those who take other drugs containing acetaminophen, consumers who take 3
or more alcoholic drinks every day, or those who have liver disease.
The labeled directions instructs patients to take 4-8 tablets every 4
hours, but not more than 48 tablets in 24 hours. Consumers who take 48
tablets daily of the defective product may be ingesting up to 24,000 mg
of Acetaminophen, which is about six times the maximum recommended daily
dose of acetaminophen (4,000 mg)."
Advance Pharmaceutical Inc. has voluntarily recalled 16,440 bottles of pills labeled as 81-mg aspirin pills due to the discovery. The recall is for lot number 13A026, which will be displayed on the bottle.
According to Advance Pharmaceutical spokesman Abu Amanatullah, no known injuries have been reported.
Dr. Corey Slovis, who heads the department of emergeny medicine at Vanderbilt University Medical Center in Nashville, TN, told ABC News that taking too much acetaminophen, sold under the brand name Tylenol, has been known to cause liver failure. Slovis said Patients who overdose on acetaminophen often don’t feel sick right away, unless they’ve taken a massive dose that induces vomiting within six hours. Instead, many patients who overdose on acetaminophen don’t see a doctor for more than two days because they feel fine at first. When they finally get to Slovis, they’re often jaundiced and experiencing the early signs of liver failure.
This kind of overdose could result in liver failure, the need for a transplant or death, Slovis said.
Customers can contact Rugby Laborotories for a full refund for all bottles within this lot number at (800)-645-2158.
On the Net: Read The FDA Alert by clicking here: